After the sudden deaths of five people following the placement of inflated silicone balloons in their stomachs to treat obesity, the Food and Drug Administration sent a letter to health care providers on August 10, 2017, warning of potential risks associated with the intragastric balloons. All five reported deaths happened within one month of the procedure, with three of the five people dying one to three days after the procedure. The agency said two more death reports happened within the same time frame and may be related to complications from the balloon treatment. The agency has not yet determined whether any of the deaths were directly related to either the devices or the insertion procedures.
Potential Risks of Intragastric Balloons
One risk is over-inflation. Overinflation may occur when the intragastric balloon inflates with more fluid or with air after placement in the patient’s stomach. Overinflation symptoms include abdominal swelling, severe abdominal pain, breathing problems, and vomiting. Acute pancreatitis is a separate type of risk, caused when the balloons compress other gastrointestinal structures. Symptoms include back and abdominal pain.
Both types of complications can happen within days of the procedure and may require doctors to remove the devices.